NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Any info on benzocaine/novacaine reactions?
My wife is suffering from severe vertigo. It started yesterday, seconds after the dentist applied benzocaine to her gum, prior to injecting her with novacaine. (I asked the dentists staff what they`d used later.) The dental work was on the top right molars (root scaling). I took her to urgent care last night, where she was prescribed antivert for vertigo, an anti-nausea medication, and a steroid to address potential allergic action. She`s 30, athletic, not pregnant or taking birth control, not taking other meds, and in good health otherwise. She continues to be able to move everything fine, and she`s lucid and alert, but now she can`t drive and can barely walk. The doctor at the urgent care said the nerves going to the inner ear are in the same area as some of the nerves targeted by the novacaine, so she felt interaction was a least a possibility. Okay, learning of an allergy and missing a day or two of work is a hassle, but bearable. My question is how long should symptoms persist? Thanks in advance for info or help.
If the problem started with the topical, then local anesthesia is not the cause. As you probably presume, topical anesthetic is like Ambesol that you put on the gum to numb it before the injection. There is no systemic effect to the drug in the doses the dentist uses.
There is a theoretical issue with the local anesthetic injection, particularly to the lower jaw and maybe to the back upper teeth, but vertigo is not a symptom of local anesthetic allergy or even sensitivity. If the injection were done strangely, and I mean really in a very unusual and wrong manner, then perhaps there is an association. But if it started after the topical, I truly do not believe this is the cause.
The events are linked in time, but I feel that they not linked in causality.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University